Probiotics & Belching

By Diane Marks , last updated March 19, 2012
When you first start taking a probiotic supplement, you may experience more frequent belching because of an increase in digestive gas. Belching is the common act of expelling excessive air in the stomach. While belching is considered normal, if you develop other digestive complications while taking probiotics, talk with your doctor. Probiotics are not for everyone and should only be taken after discussing the benefits and potential risks with your doctor.

Probiotics

Probiotics are helpful bacteria that live in the digestive system and help to promote digestive regularity and ward off harmful bacteria. MayoClinic.com states that while probiotics are not needed to live a healthy lifestyle, they may help regulate your digestive system and treat certain digestive conditions. Probiotics are sold in oral supplements and can also be acquired by consuming yogurt or other cultured milk products. While clinical research is lacking, probiotics may help reduce bladder cancer recurrence, treat irritable bowel syndrome, treat diarrhea, prevent vaginal yeast infections, help heal intestinal infections, reduce the severity of the common cold and prevent eczema in children.

Belching

Belching is a result of increased gas during digestion. The University of Maryland Medical Center states that some people develop bloating, gas and abdominal pain when taking more than 1 to 2 billion colony-forming units daily. Air slowly builds up in your stomach, causing your abdomen to become swollen. The pressure pushes on a flat muscular flap, called the sphincter, which separates the esophagus from the stomach. Once enough pressure builds up the air can escape up the esophagus through the throat and out of the mouth. Belching is commonly known for the sound that is made as the air is expelled.

Precautions

Before using probiotics, talk with your doctor if you are pregnant, have a compromised immune system, have artificial heart valves or a milk allergy. Gas that causes belching may be a sign of lactose intolerance, the inability to digest sugar that’s found in milk. If you’re intolerant of lactose, you may also develop diarrhea, gas, nausea and abdominal pain a few minutes after taking probiotics that contain this sugar. A milk allergy can cause belching, but will also cause skin rashes, nasal congestion, shortness of breath, facial swelling and wheezing.

Considerations

Belching is a common effect of eating too fast, chewing gum or gulping liquids. However, if you develop belching, along with severe abdominal pain, a lump in your throat and blood in your vomit or stools, call your doctor right away because these may be signs of a severe allergic reaction or another digestive condition, such as peptic ulcers.
About -  Privacy -  AskEraser  -  Careers -  Ask Blog -  Q&A -  Mobile -  Help -  Feedback © 2014 Ask.com